Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|dan95946 - Tue Aug 26, 2008 12:17 am||
My pituitary gland was removed Jan. 08 along with a large tumor. Currently I am taking medicine for low cortisol (adrenal gland) and low testosterone (sex glands). My endocrinologist is telling me my thyroid function and growth hormone are normal. How can this be? Where do these glands get their instructions when the master gland is gone?
|Dr. Tamer Fouad - Sun Dec 14, 2008 7:35 am||
I am not an endocrinologist and this question should really be directed at your doctor but I will try to answer your question at least in part.
From my understanding during surgery aimed at removal of the pituitary (transsphenoidal hypophysectomy) 80-90% of the pituitary is removed, leaving a small island of tissue attached to the pituitary stalk.
From looking at the complication rate of this procedure many patients do not have long term hormonal deficiencies although low cortisol and low testosterone are the most common. Again, long term here means more than 12 months after the procedure. Some patients have transient diabetes insipidus which may be accompanied by transient deficiencies in anterior pituitary hormones such as TSH and GH.
I hope I have helped to partially answer your question. If you do come up with a more detailed explanation from your doctor please be sure to post here for everyone else!
Best wishes to you!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.